Alert archive / Florida / Flash Flood Warnings in 2022

Flash Flood Warning 12, NWS Tallahassee, FL

May 26, 2022Franklin County, Gulf County, Florida

NWS Tallahassee, FL issued this flash flood warning at May 26, 2022, 12:19 PM EDT for Franklin County, Gulf County, Florida. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2022, 12:19 PM EDT (16:19 UTC)
Expired
May 26, 2022, 3:30 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, FL, Gulf County, FL

The radar

The Eglin Afb radar (KEVX), 115 km from the middle of the area, began a volume at 16:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 131 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 4.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2022-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 549 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2022-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
549 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
667 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

803 
WGUS52 KTAE 261619
FFWTAE
FLC037-045-261930-
/O.NEW.KTAE.FF.W.0012.220526T1619Z-220526T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
1219 PM EDT Thu May 26 2022

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Franklin County in Big Bend Florida...
  South Central Gulf County in the panhandle of Florida...

* Until 330 PM EDT /230 PM CDT/.

* At 1219 PM EDT /1119 AM CDT/, Doppler radar indicated 
  thunderstorms producing heavy rain across the warned area. Between 
  2 and 4 inches of rain have fallen in the last 1 Hour. Additional 
  rainfall amounts of 1 to 3 inches are possible in the warned area. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Indian Pass, Thirteen Mile, Simmons Bayou, Jones Homestead, Odena 
  and Cape San Blas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

&&

LAT...LON 2969 8536 2970 8532 2978 8531 2978 8520
      2976 8515 2975 8515 2967 8517 2964 8521
      2963 8529 2964 8537 2968 8538

FLASH FLOOD...RADAR INDICATED

$$

EB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at May 26, 9:42 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, May 26, 9:42 AM EDT, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
942 AM EDT Thu May 26 2022

.UPDATE...

The current forecast remains on track, with a Tornado Watch now
issued until 3 PM EDT/ 2 PM CDT for coastal counties along the
Florida Panhandle from Franklin County and westward, also
extending northward into Washington and Holmes counties.

&&

.PREV DISCUSSION [726 AM EDT]...

.NEAR TERM [Through Tonight]...

Mean upper trough/closed low remains distinct on satellite/vapor
imagery this morning over the central Plains. Convection has
persisted downstream of this feature dating back to yesterday in
two batches. The first is a broken line of showers/storms with
embedded pockets of heavy rainfall extending from our western Gulf
waters into portions of the Panhandle and Big Bend. The second
batch is a squall line ahead of the trough's attendant frontal
boundary over the northern Gulf states, which is poised to be the
primary driver of renewed potential for strong to severe weather
and flash flooding. Although, both convective features have lost
some definition overnight, they have served as primer for what's
to come later today, and should become reinvigorated once daytime
heating kicks in. Rain chances are justifiably high (up to likely-
definite) through the near-term period. Although guidance
suggests that storms weaken later tonight, the lagging front and
warm Gulf waters may help maintain convection.

The environment will be sufficiently unstable, anomalously moist,
and adequately sheared to support organized convection, and
subsequent Marginal Risk (level 1 of 5) from SPC that nearly
encompasses the entire service area outside of the east Big Bend
and lower I-75 corridor. Main threats are isolated damaging wind
gusts, and hail, with a couple tornadoes possible. Meanwhile, the
flood threat is greatest over the FL Panhandle as soils are
saturated from persistent rainfall from the past few days. Hardest
hit locations are Gulf/Franklin/Liberty County where widespread
4-6" were estimated or measured over the past 12 hours (isolated
amounts around 8" around Port St Joe). An additional 3-4" inches
are possible across the Panhandle coast through Friday. For this
reason, the Flood Watch was extended to include Liberty and
Franklin with up to a Moderate Risk (level 3 of 4) for Excessive
Rainfall. Please read the Hydrology section below for more
details.

We are once again looking at a noticeable high-temperature contrast
from east to west. Central Timezone counties likely see low 80s
thanks to the greater daytime precipitation and cloud cover.
Remaining eastward locations should tap out in the mid to upper 80s.
Muggy overnight low temperatures remain fairly uniform (upper 60s to
low 70s).

.SHORT TERM [Friday Through Saturday]...

The upper low will move from the lower Ohio Valley east northeast to
near New Jersey as it gradually opens up into a wave. The attendant
cold front will be traversing the western half of the forecast area
at the start of the period, but will not clear east of the Suwannee
River until around midnight. A sharp PoP gradient will exist on
Friday ranging from less than 10% across our western counties to
near 80% in Dixie County. Areas ahead of the front are under a
marginal risk for severe storms. Saturday will be a glorious rain-
free, post-frontal day with highs of 85-90 degrees (lower 80s at
the beaches) and noticeably lower humidity levels.

.LONG TERM [Saturday Night Through Thursday]...

Models indicate that some upper level energy gets left behind over
and near the Southeast and Gulf of Mexico as the main trough lifts
away from the northeast U.S. coast. As upper ridging builds
eastward across the Mid South and Carolinas, a Rex block pattern
sets up. Whether or not we see any surface reflection to this
broad upper level area over lower heights remains to be seen. For
now the models depict surface high pressure across the Southeast
U.S.

As to the details, Sunday looks to be dry for most of us, although
a slight chance PoP does return to the lower Suwannee Valley. It
will also be a couple of degrees warmer than Saturday. By Memorial
Day, rain chances return to the entire forecast area, although
mainly in the slight to low chance range. Actual air temperatures
will peak in the lower 90s and with increasing humidity factored
in, heat indices will be in the mid 90s in most areas with a new
spots across the Florida Big Bend seeing upper 90s. Similar temps
and rain chances are on tap for Tuesday an Wednesday.

.AVIATION...
[Through 12Z Friday]

Scattered SHRA with isolated thunder are ongoing across the Tri-
state area this morning. Expect convection to increase in coverage
throughout the day. Some strong to severe storms are possible. Main
threats are strong/erratic wind gusts, frequent lightning, and heavy
rain. Overall, VFR conds mostly prevail outside of storms where MVFR-
IFR restrictions are forecast. Southerly winds prevail at 10-12 kts
(gusts up to 25 kts). A PROB30 group for thunder is at all terminals
late tonight to account for the possibility of lingering convection.

.MARINE...

We are not quite seeing advisory conditions over the marine area,
so we plan to step that back to an exercise caution headline that
will continue into this evening. Even though there will be a cold
frontal passage, there will only be a subtle wind shift to the
west. A brief period of offshore flow is possible Saturday morning
off the Panhandle coast before onshore flow resumes, which will
be enhanced by afternoon sea breezes near the coast Saturday
afternoon and Sunday. An easterly flow regime will set up on
Memorial Day, although wind will locally veer to onshore near the
coast in the afternoon.

.FIRE WEATHER...

Continued wet weather keeps fire concerns low the next couple
days outside of high afternoon dispersions across portions of the
FL Big Bend and I-75 corridor. A line of showers and storms are
forecast to move across the Tri- state area today and tomorrow as
front passes through. Some storms may be strong to severe, capable
of gusty/erratic winds and frequent lightning. A drying trend
takes place from west to east after frontal passage heading into
the holiday weekend.

.HYDROLOGY...

Parts of the eastern FL Panhandle got 6-8 inches of rain with
Gulf County taking the prize. Flash flooding occurred there
yesterday and there is likely still standing water in the area.
The flood watch will remain in effect and be expanded to include
Liberty and Franklin Counties. Coastal counties from Walton to
Gulf are forecast to get another 3.5-4 inches of rain. WPC has a
moderate risk (level 3 out of 4) of excessive rainfall for our
coastal Panhandle counties with a slight risk east and north into
the Big Bend, Southwest GA and Southeast AL. Area rivers are in
good shape. A marginal risk will linger across our eastern
counties ahead of the cold front on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage (while following all
local, state, and CDC guidelines) by calling the office or tweeting
us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   85  69  88  65  89 /  60  60  40   0  10
Panama City   82  71  84  68  84 /  90  70  10   0   0
Dothan        80  66  85  61  85 /  90  70  10   0   0
Albany        86  69  87  63  87 /  80  70  20   0   0
Valdosta      88  69  86  64  88 /  40  70  60  10  10
Cross City    89  71  85  67  88 /  30  70  90  10  10
Apalachicola  83  72  84  70  84 /  70  60  40  10   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Friday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

     Flood Watch until 8 PM EDT /7 PM CDT/ this evening for Calhoun-
     Central Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-
     Holmes-Inland Bay-Inland Franklin-Inland Gulf-Jackson-
     Liberty-North Walton-South Walton-Washington.

GA...None.
AL...None.
GM...None.
&&

UPDATE...Humphreys
NEAR TERM...IG3
SHORT TERM...Wool
LONG TERM...Wool
AVIATION...IG3
MARINE...Wool
FIRE WEATHER...IG3
HYDROLOGY...Wool

In the hours before

Local storm report, May 26, 10:36 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1036 AM EDT THU MAY 26 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 AM     MARINE TSTM WIND 1 E SAINT ANDREWS STATE 30.13N 85.72W
05/26/2022  E39 MPH          GMZ750             FL   MESONET

            WEATHERFLOW STATION IN ST. ANDREWS BAY
            RECORDED A MEASURED WIND GUST OF 39 MPH.

&&

EB
Special weather statement, May 26, 10:58 AM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
1058 AM EDT Thu May 26 2022

FLZ014-015-114-115-261545-
Inland Franklin FL-Inland Gulf FL-Coastal Franklin FL-
Coastal Gulf FL-
1058 AM EDT Thu May 26 2022

...Strong thunderstorms will impact portions of southern Gulf and
southwestern Franklin Counties through 1145 AM EDT/1045 AM CDT/...

At 1057 AM EDT/957 AM CDT/, Doppler radar was tracking strong
thunderstorms capable of producing a waterspout and gusty winds
along a line extending from near Port St. Joe to 23 miles southwest
of Apalachicola to 39 miles south of Mexico Beach. Movement was east
at 15 mph.

HAZARD...Waterspouts and winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects.

Locations impacted include...
Port St. Joe, Apalachicola, Nine Mile, Highland View, Eleven Mile,
Thirteen Mile, Odena, Cape San Blas, Indian Pass, Tilton, Jones
Homestead, Ward Ridge, Milltown, Bay City, Howard Creek, Apalachicola
Airport, Simmons Bayou and Willis Landing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 300 PM EDT/200 PM CDT/ for
Big Bend of and the Panhandle of Florida.

&&

LAT...LON 2960 8524 2959 8534 2984 8542 2998 8506
      2962 8494 2952 8506 2952 8508
TIME...MOT...LOC 1457Z 254DEG 11KT 2985 8535 2956 8525 2938 8547

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

73-YOUNG

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 8:12 PM EDTAreal Flood AdvisoryTAEFranklin, Gulf, Liberty4 hr
May 25, 8:44 PM EDTSpecial Marine WarningTAE2 hr
May 25, 10:40 PM EDTSpecial Marine WarningTAE3 hr
May 26, 12:09 AM EDTAreal Flood AdvisoryTAEBay, Franklin, Gulf, Liberty2 hr
May 26, 1:25 AM EDTSpecial Marine WarningTAE2 hr
May 26, 1:43 AM EDTSpecial Marine WarningTAE3 hr
May 26, 3:28 AM EDTSpecial Marine WarningTAE92 min
May 26, 4:40 AM EDTSpecial Marine WarningTAE3 hr
May 26, 5:29 AM EDTTornado WarningTAEGulf18 min
May 26, 7:43 AM EDTSpecial Marine WarningTAE3 hr
May 26, 9:40 AM EDTSpecial Marine WarningTAE65 min
May 26, 10:36 AM EDTSpecial Marine WarningTAE3 hr
May 26, 10:58 AM EDTSpecial Weather StatementTAEGulf47 min
May 26, 11:55 AM EDTAreal Flood AdvisoryTAEFranklin, Gulf3 hr
May 26, 1:01 PM EDTSpecial Weather StatementTAEFranklin44 min
May 26, 1:24 PM EDTSpecial Marine WarningTAE3 hr
May 26, 1:28 PM EDTSpecial Marine WarningTAE3 hr
May 26, 1:44 PM EDTSpecial Weather StatementTAEFranklin46 min
May 26, 1:50 PM EDTSpecial Weather StatementTAEWalton40 min
May 26, 2:21 PM EDTSpecial Marine WarningTAE114 min
May 26, 2:47 PM EDTSpecial Weather StatementTAELiberty, Wakulla28 min
May 26, 3:09 PM EDTSpecial Weather StatementTAELeon, Wakulla36 min
May 26, 3:50 PM EDTSpecial Weather StatementTAELeon40 min
May 26, 4:16 PM EDTSpecial Weather StatementTAEJefferson44 min
May 26, 4:17 PM EDTSpecial Marine WarningTAE88 min
May 26, 4:22 PM EDTSpecial Marine WarningTAE38 min
May 26, 5:40 PM EDTSpecial Marine WarningTAE3 hr
May 26, 5:56 PM EDTSpecial Weather StatementTAEWakulla64 min
May 26, 6:24 PM EDTSpecial Weather StatementTAELeon51 min

Nearby

Flash Flood Warnings in Florida, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.